Nebraska, 2021Extreme Cold in Nebraska, February 14 to 16, 2021
February 14 to 16, 2021 · NWS FSD · 2 events in 2 counties and zones
A massive arctic plunge into the Northern Plains brought almost a week of dangerous and life threatening wind chills to the region. The worst conditions were recorded between February 13 and February 16 when wind chills occasionally dropped as low as 35 below to 55 below zero.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A massive arctic plunge into the Northern Plains brought almost a week of dangerous and life threatening wind chills to the region. The worst conditions were recorded between February 13 and February 16 when wind chills occasionally dropped as low as 35 below to 55 below zero. Numerous record low maximum and minimum temperatures were also established. The areal extent of the extreme cold in the central portions of the U.S. led to stress on the power grid, which necessitated several short-term rolling power outages impacting more than 10,000 customers during the peak of the cold.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 13, 10:47 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 13, 10:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1047 PM CST Sat Feb 13 2021
.SHORT TERM...(This Evening through Sunday)
Issued at 216 PM CST Sat Feb 13 2021
Scattered diurnal cumulus field has developed this afternoon and
north winds are pulling colder air southward, setting the stage
for a very cold night ahead. The primary focus in the forecast
remains on extreme cold and dangerous wind chills through the
first days of the new week.
Tonight: Surface analysis shows a 1043 mb high centered across
central Saskatchewan that will begin draining southward tonight
and through Sunday. With clear skies, temperatures will rapidly
fall after sunset tonight into the teens below zero. Soundings
stay fairly mixed overnight, and with 10-14 knots at the top of
the mixed layer, we'll likely see very breezy winds overnight.
Wind chills as a result will drop between -25 and -45 in many
areas, and feel current advisories and warnings highlight the
correct areas.
Sunday: We'll begin to see some thickening of the upper lvl cloud
layer from the south early Sunday, and this could stabilize the fall
of temperatures in some areas. Unfortunately, it will also prevent
the rise in temperatures on Valentine's Day. In fact, the current
forecast suggests that we'll have the coldest or second coldest
Valentine's day on record. Wind chills may rise above critical
thresholds for a very short period Sunday afternoon but will fall
again once the sun sets. Later shifts will likely make adjustments
to push headlines out further, but cold has been advertised well
so far.
.LONG TERM...(Sunday Night through Saturday)
Issued at 216 PM CST Sat Feb 13 2021
Monday: The location of the surface ridge axis and just how quickly
we can decouple will be important for Monday morning, as light
winds or calm winds could send temperatures by daybreak Monday
near -30 in some areas. Of course, any puff of wind will lead to
extremely cold wind chills once again but the focus for the
coldest lows will run along the line from Southwest Minnesota into
Northwest Iowa and Northeast Nebraska. It's possible that not all
areas will be able to maintain multiple hours below -35, but it
should certainly happen at times. Will maintain the wind chill
watch given very cold temperatures and potential for those extreme
wind chill drops.
Tuesday: The surface high begins to pull eastward Monday night into
Tuesday, setting stage for perhaps the coldest wind chills of
this event. On the backside of the surface high, we should begin
to see the SPG increase and winds pick-up through the night from
west to east. Given the high likelihood that overnight
temperatures will again plummet into the -15 to -25 degree range,
more widespread wind chill warning criteria may be met even into
central South Dakota. Highs on Tuesday will increase slightly, but
may again fail to climb above zero.
Tuesday night-Friday: We'll finally begin to see the light at the
end of the tunnel as temperatures begin their slow climb through the
end of the week. It will be a slow climb though, with high
temperatures remaining in the single digits above zero through
Thursday, and overnight lows again falling below zero. However
increasing cloud cover should prevent the extreme temperatures drops
of earlier in the week. We'll also have a few minor snow chances
scattered in the forecast as mid-lvl energy moves through. The
first of these risks arrives on Tuesday night as a weak warm .
advection signal is showing up in the mid-lvls. There won't be a lot
of moisture with this trough to work with, so any amounts will be on
the low side.
Saturday: Confidence is growing that we'll transition towards a more
progressive mid-lvl flow pattern that will bring both a return of
temperatures to normal levels, but another risk of snow by next
Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1040 PM CST Sat Feb 13 2021
Light north surface winds around 10 kt will continue over the
next 24 hours. Scattered to broken high cloud cover will spread
over the area overnight. Meanwhile, cold air advection continues
to bring an arctic air mass into the region. Very light snow is
possible overnight as 15 to 25 F below zero temperatures cause
instant crystallization of any atmospheric moisture, even
downstream of smokestacks, chimneys, or industrial areas.
Localized trace accumulations and slightly lower visibility could
be possible south of such areas. Isolated very light snow showers
are again possible during the afternoon on Sunday as surface
mixing encourages shallow cumulus (convective) cloud growth.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Watch from Sunday evening through Tuesday morning for
SDZ038>040-050-052>071.
Wind Chill Advisory until 6 PM CST Sunday for SDZ050-063-068>071.
Wind Chill Warning until 6 PM CST Sunday for SDZ038>040-052>062-
064>067.
MN...Wind Chill Watch from Sunday evening through Tuesday morning for
MNZ071-072-080-081-089-090-097-098.
Wind Chill Warning until 6 PM CST Sunday for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Chill Watch from Sunday evening through Tuesday morning for
IAZ001>003-012>014-020>022-031-032.
Wind Chill Advisory until 6 PM CST Sunday for IAZ020-031.
Wind Chill Warning until 6 PM CST Sunday for IAZ001>003-012>014-
021-022-032.
NE...Wind Chill Watch from Sunday evening through Tuesday morning for
NEZ013-014.
Wind Chill Advisory until 6 PM CST Sunday for NEZ013-014.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...VandenBoogartHazardous weather outlook, Feb 13, 6:05 PM CST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
605 PM CST Sat Feb 13 2021
IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>062-064>067-150015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
605 PM CST Sat Feb 13 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Wind chills from 35 below to 45 below zero. This could cause
frostbite on exposed skin in as little as 10 minutes.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Bitter wind chills will dip to between 30 below and 45 below zero
at times through Tuesday, with actual low temperatures in the teens
and 20s below zero each morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020-031-NEZ013-014-SDZ050-063-068>071-150015-
Plymouth-Woodbury-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-
Clay-Union-
605 PM CST Sat Feb 13 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
Wind chills from 25 below to 35 below zero. This could cause
frostbite on exposed skin in as little as 15 minutes.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Bitter wind chills will dip to between 25 below and 40 below zero at
times through Tuesday, with actual low temperatures in the teens and
20s below zero each morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Extreme Cold/Wind Chill, Dakota
- When
- February 14, 2:00 AM CST to February 16, 10:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -50 1 mile north of Emerson.
Extreme Cold/Wind Chill, Dixon
- When
- February 14, 2:00 AM CST to February 16, 10:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -50 1 mile north of Emerson and -43 2 miles east of Concord.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Texas, February 14 to 17, 20213 deaths · $60,000 · 31 events
- Avalanche in Colorado, February 14, 20212 deaths · 2 events
- Ice Storm and Winter Storm in Kentucky, February 14 to 16, 20211 death · 2 injured · 46 events
- Cold in Oklahoma, February 14 to 16, 20211 death · 48 events
- Cold in Texas, February 14 to 16, 2021$31 million · 31 events
- Winter Storm in Kentucky, February 14 to 15, 20211 death · 1 injured · 22 events
- Cold in Texas, February 14 to 16, 20211 death · 21 events
- Cold in Louisiana, February 14 to 16, 20211 death · 17 events
- Winter Storm in Tennessee, February 14 to 15, 2021$13 million · 24 events
- Heavy Snow in Indiana, February 14 to 16, 20214 injured · $675,000 · 39 events
- Winter Storm and Extreme Cold in Missouri, February 14 to 16, 2021$95,000 · 65 events
- Extreme Cold in Missouri, February 14 to 16, 2021111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946082, 946083.